Tennessee, 2009

Hail in Tennessee, June 12, 2009

June 12, 2009 · NWS OHX · 1 event in 1 county or zone

An area of post frontal showers and isolated thunderstorms moved across western portions of Middle Tennesee during the early evening hours. With the aid of an upper level disturbance passage and a moist and unstable airmass continuing to remain in place, one of the isolated thunderstorms reached severe thresholds, producing large hail in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An area of post frontal showers and isolated thunderstorms moved across western portions of Middle Tennesee during the early evening hours. With the aid of an upper level disturbance passage and a moist and unstable airmass continuing to remain in place, one of the isolated thunderstorms reached severe thresholds, producing large hail in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 12, 6:32 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 12, 6:32 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
732 PM CDT FRI JUN 12 2009

.MESOSCALE UPDATE...
UPDATED ZONES TO REFLECT SEVERE THUNDERSTORM WATCH NUMBER 393
VALID UNTIL MIDNIGHT. NORTHERN FRINGES OF MCS COMPLEX MOVING
INTO SOUTHWESTERN PORTIONS OF MID STATE. LIFTED INDICES -2 TO
-3 WITH WITH CAPES APPROACHING 1100 J/KG ACROSS SOUTHERN BENTON...
PERRY...AND WAYNE COUNTIES. KOHX 00Z SOUNDING SHOWING SEVERE
CONVECTION SHOULD REMAIN IN THE WATCH AREA. BEST LIGHTNING ACTIVITY
REMAINS ACROSS THE SOUTHWESTERN COUNTIES OF GILES...LAWRENCE...AND
WAYNE.
&&

.PREV DISCUSSION... /ISSUED 207 PM CDT FRI JUN 12 2009/

DISCUSSION...SURFACE MAP AT 18Z SHOWS QUASI-STATIONARY FRONT
STRETCHED ACROSS THE TENNESSEE VALLEY, WITH SCT-BKN CUMULIFORM
DECK COVERING MIDDLE TENNESSEE. TEMPERATURES HAVE WARMED INTO THE
80S MOST AREAS AROUND THE MID STATE, WITH SOME 70S STILL IN THE
NORTH AND ALONG THE PLATEAU. MCS NOW PUSHING ACROSS ARKANSAS, AND
IS EXPECTED TO TRACK ACROSS WEST TENNESSEE EARLY THIS EVENING, AND
ACROSS THE TENNESSEE RIVER AROUND 02Z.

ATMOSPHERIC MODELS SHOW THE FRONT GRADUALLY WASHING OUT AS AN
UPPER RIDGE BUILDS OVER THE SOUTHERN PLAINS, WHICH WILL PRODUCE A
NORTHWEST FLOW ALOFT DURING THE WEEKEND, WHICH SHOULD INCREASE THE
MID-LEVEL INSTABILITY ACROSS MIDDLE TENNESSEE.

MODELS ALSO SHOW AN 850 MB SHORTWAVE DEVELOPING ACROSS MIDDLE
TENNESSEE BY SUNDAY, WHICH WILL PROVIDE THE FOCUS FOR ISOLATED OR
SCATTERED CONVECTION FOR AT LEAST THE FIRST PART OF THE WEEK. AT
THE SURFACE, MEANWHILE, WERE NOT SEEING THE TYPICAL BERMUDA HIGH
PATTERN ESTABLISH ITSELF ANYTIME DURING THE NEXT WEEK, SO OUR
WEATHER WILL BE DETERMINED MORE BY LOWER- AND MID-LEVEL FEATURES
THAN BY ANY SURFACE SYSTEMS.

LATEST CONVECTIVE OUTLOOKS FROM THE SPC SHOW SLIGHT RISK AREA
COVERING ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT, WITH A
MODERATE AREA BUMPING AGAINST OUR SOUTHWEST CORNER. FOR DAY TWO,
THE SLIGHT RISK AREA COVERS ALL OF MIDDLE TENNESSEE EXCEPT THE
UPPER PLATEAU, AND THE DAY 3 PRODUCT PLACES JUST OUR NORTHWEST
COUNTIES IN THE SLIGHT RISK AREA.

MEANWHILE, LOOK FOR TEMPERATURES TO REMAIN CLOSE TO NORMAL VALUES
FOR THIS TIME OF YEAR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/JBW
Hazardous weather outlook, Jun 12, 4:27 AM CST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT FRI JUN 12 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON...BUT THE SLIGHT
RISK FOR SEVERE WEATHER WILL LIKELY HOLD OFF UNTIL LATE TONIGHT
WHEN A CONVECTIVE COMPLEX FROM THE WEST POSSIBLY MOVES INTO MIDDLE
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SLIGHT RISK EXISTS FOR SATURDAY...AGAIN WITH THE SAME CONVECTIVE
COMPLEX POSSIBLY MOVING ACROSS FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Jun 12, 1:43 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     JAMESTOWN               36.43N 84.94W
06/11/2009                   FENTRESS           TN   LAW ENFORCEMENT

            SMALL TREES DOWN COUNTY WIDE.

1120 PM     TSTM WND DMG     MCMINNVILLE             35.69N 85.78W
06/11/2009                   WARREN             TN   LAW ENFORCEMENT

            MINOR POWER OUTAGES COUNTY WIDE.

&&

CGANT

The radar

The Northeast Alabama radar (KHTX), 117 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
June 12, 6:55 PM CST
Where
Lawrence County, 0.89 mi SE of Leoma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.160, -87.340

Penny size hail was reported in Leoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181572.